Alert archive / Missouri / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 25, 2015, 6:40 PM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2015, 6:40 PM CDT (23:40 UTC)
- Expired
- May 26, 2015, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doniphan County, KS, Holt County, MO
The radar
The Topeka radar (KTWX), 149 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:30 PM CDT | FLASH FLOOD | 1 Nw White Cloud, KS | BLUFF ADJACENT TO HIGHWAY 7 AT MILE MARKER 246 COLLAPSED DUE TO HEAVY RAINFALL. ONE LANE WAS OBSTRUCTED. TIME ESTIMATED FROM RADAR. |
| May 25, 7:40 PM CDT | FLASH FLOOD | White Cloud, KS | K7 IN WHITE CLOUD IS REPORTED FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156
WGUS53 KEAX 252340
FFWEAX
KSC043-MOC087-260530-
/O.NEW.KEAX.FF.W.0008.150525T2340Z-150526T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...
NORTHWESTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
* UNTIL 1230 AM CDT
* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR HAS ESTIMATED UP TO 2 INCHES OF RAIN IN THE
WARNED AREA...AND ADDITIONAL RAINFALL WILL LIKELY LEAD TO FLASH
FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
CITY...FOREST CITY...MAITLAND...OREGON AND WHITE CLOUD.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 71 AND 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER FLOODED ROADWAYS...TURN AROUND DONT DROWN.
&&
LAT...LON 4005 9542 4025 9508 4023 9506 4019 9507
4015 9506 4012 9504 4007 9506 4005 9503
4005 9501 4004 9501 3984 9534 4000 9534
4001 9532 4000 9531 4003 9535
$$
BLAIR1 follow-up statement
300
WGUS73 KEAX 260505
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT TUE MAY 26 2015
KSC043-MOC087-260520-
/O.CAN.KEAX.FF.W.0008.000000T0000Z-150526T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-HOLT MO-
1205 AM CDT TUE MAY 26 2015
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL HOLT AND
NORTHWESTERN DONIPHAN COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4005 9542 4025 9508 4023 9506 4019 9507
4015 9506 4012 9504 4007 9506 4005 9503
4005 9501 4004 9501 3984 9534 4000 9534
4001 9532 4000 9531 4003 9535
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:14 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 25, 3:14 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Mon May 25 2015 .DISCUSSION... Issued at 313 PM CDT MON MAY 25 2015 Primary concern is the potential for severe convection to occur this afternoon through this evening. Afternoon water vapor imagery, visible satellite and surface observations reveal a very complex pattern. In the upper levels, several distinct shortwave troughs were noted within the main longwave pattern. The strongest was rotating into west Texas, and this may have the best influence on our area later this evening and tonight. The other is over western Nebraska and may ultimately phase/merge with the west Texas wave. At the lower levels and the surface, there appears to be an area of low level convergence/theta e advection max extending from a surface low in south central Kansas through northeastern Kansas. It's this convergence area that seems most likely to initiate convection that will ultimate influence the forecast area. The anticipation is that convection will initiate on this convergent area from south central Kansas into northeastern Kansas this afternoon and early this evening. The eastward extension of this would most likely occur as cooling aloft/deeper forcing associated with the phasing/merging shortwaves as they move eastward. So in the 00Z to 03Z timeframe, there may be in increase in coverage over eastern Kansas that will then begin to influence most of the western portions of the forecast area. CAPE will be strong, perhaps as high as 3500 J/kg late this afternoon. However shear is marginal and 0-3km helicity is not overly impressive. However, the combination of strong instability, marginal shear, 0-1km helicity values in the 120-140 m^2/s^2 range, in the presence of a weak boundary/convergence area, may support rotating storms initially before an imbalance in the instability/shear results in cold pool dominated regime. With decent mid-level lapse rates and modest downdraft CAPE, large hail and damaging winds look to be biggest threat. However, an tornado or two can't be ruled out, especially with low LCLs in the area. Shear is expected to increase through the night as the influence from the upper shortwave trough begins to have more influence on the area. So there may be a potential for convective system, possibly severe, to move through during the overnight hours with the best potential for severe weather overnight in our southern and southeastern zones. Given increasingly strong 0-1km shear, close to perpendicular to the storm motion, and increasing low level helicity late tonight, a few circulations within the possible convective line seem possible. Timing of this would be late tonight and seems most likely confined to our southern and southeastern zones based on latest trends from short-range model guidance. Precipitation will likely be winding down from west to east through the day in the wake of the possible convective system and its associated subsidence. But continued troughiness, for lack of a better term, may continue to lead to a few/scattered showers/storms across northern Missouri. The overall unsettled weather pattern looks to persist through the remainder of the week. While the flow is closer to zonal, there is enough troughing to our west and ridging to our east to maintain a southerly moist flow. By the end of the week and into the weekend, models move this western trough over the region as either a cutoff low or at least a slow moving system. Through the extended, there doesn't appear to be a 12 hour period where some precipitation isn't possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1228 PM CDT MON MAY 25 2015 Conditions are expected to generally be lower end VFR this afternoon. But given low level trajectories and upstream obs/satellite images, could see periods of MVFR as the cu/stratocu develop. As mixing deepens these should tend to lift later this afternoon. Focus then turns to the next round of possible storms. Thinking storms will form from central to northeastern KS this afternoon. But for the terminals, cooling aloft will need to occur and that will arrive early this evening as the influence of one, perhaps two, upper shortwave troughs approaches. So after 00Z there may be an increase in thunderstorm coverage as the cap erodes. All this activity may congeal into a cluster of storms and track through the area overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...MJ DISCUSSION...CDB AVIATION...CDB
Hazardous weather outlook, May 25, 1:12 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT MON MAY 25 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 112 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON AND EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, May 25, 6:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 E MOUND CITY 40.14N 95.17W
05/25/2015 E1.00 INCH HOLT MO PUBLIC
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:37 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 53 min |
| May 25, 6:14 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more | 16 hr |
| May 25, 6:25 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 35 min |
Nearby
Flash Flood Warnings in Missouri, 2015Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.